Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 437, NWS Albuquerque, NM

September 24, 2017Guadalupe County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 24, 2017, 11:46 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2017, 11:46 PM MDT (05:46 UTC)
Expired
Sep 25, 2017, 12:30 AM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 67 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS55 KABQ 250546
SVRABQ
NMC019-037-047-250630-
/O.NEW.KABQ.SV.W.0437.170925T0546Z-170925T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1146 PM MDT SUN SEP 24 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Miguel County in northeastern New Mexico...
  West central Quay County in east central New Mexico...
  Northeastern Guadalupe County in east central New Mexico...

* Until 1230 AM MDT.

* At 1146 PM MDT, a severe thunderstorm was located near Newkirk, or
  26 miles east of Santa Rosa, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Newkirk and Montoya. 

This includes Interstate 40 between Mile Markers 299 and 319.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact the National Weather Service 
office in Albuquerque at 1.888.386.7637.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3485 10417 3493 10435 3541 10416 3529 10378
TIME...MOT...LOC 0546Z 213DEG 21KT 3503 10422 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
2 follow-up statements
645 
WWUS55 KABQ 250616
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1216 AM MDT MON SEP 25 2017

NMC019-037-047-250630-
/O.CON.KABQ.SV.W.0437.000000T0000Z-170925T0630Z/
San Miguel-Quay-Guadalupe-
1216 AM MDT MON SEP 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR SOUTHEASTERN SAN MIGUEL...WEST CENTRAL QUAY AND NORTHEASTERN
GUADALUPE COUNTIES...

At 1216 AM MDT, a severe thunderstorm was located near Montoya, or 21
miles west of Tucumcari, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Newkirk and Montoya. 

This includes Interstate 40 between Mile Markers 299 and 319.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3485 10417 3493 10435 3541 10416 3529 10378
TIME...MOT...LOC 0616Z 213DEG 21KT 3517 10411 

HAIL...0.88IN
WIND...60MPH
 
$$

Shoemake
390 
WWUS55 KABQ 250627
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1227 AM MDT MON SEP 25 2017

NMC019-037-047-250637-
/O.EXP.KABQ.SV.W.0437.000000T0000Z-170925T0630Z/
San Miguel-Quay-Guadalupe-
1227 AM MDT MON SEP 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN MIGUEL...WEST
CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES WILL EXPIRE AT 1230
AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3485 10417 3493 10435 3541 10416 3529 10378
TIME...MOT...LOC 0627Z 213DEG 21KT 3521 10408 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 5:59 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 24, 5:59 PM MDT, 5 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
559 PM MDT Sun Sep 24 2017

.AVIATION...
00Z TAF CYCLE
A combination of higher low-level moisture across the eastern plains
of NM and an approaching backdoor cold front will result in scattered
showers and lower cigs/vsbys at KTCC and KROW during the early
morning hours of Monday. MVFR to IFR cigs will develop at KROW aft
06Z in the deeper layer moisture and aft 09Z at KTCC. A thunderstorm
will be possible at KTCC and KROW between 06Z-12Z, but confidence
still too low to include in the TAF. VFR conditions are expected at
airports in central and western NM through the TAF period with a
windshift likely late Monday afternoon at KLVS with the backdoor cold
front.

&&

.PREV DISCUSSION...323 PM MDT Sun Sep 24 2017...
.SYNOPSIS...
Much quieter conditions have prevailed today as dry air has moved
across the area. However, moisture will shift back westward into the
plains tonight, and showers and thunderstorms should again develop.
Storms will continue into Monday, and will be enhanced by a back door
cold front quickly pushing southward across the plains. The front
will push westward through the gaps of the central mountain chain
Monday night, creating breezy to windy conditions in the Rio Grande
Valley. It will continue to push westward into Tuesday as another
disturbance slides into southern California and Arizona. With renewed
moisture across all of New Mexico, showers and thunderstorms will be
on tap Tuesday afternoon through the end of the week across much of
the area. Locally heavy rain will be possible. It will certainly be
a wet end to September.

&&

.DISCUSSION...
The upper level low is starting to shift northeast over Utah as dry
air has spread over NM resulting in a much quieter day than
yesterday. As associated Pacific cold front is roughly near the
central mtn chain, while the back door segment is poised across
southeast Colorado. The back door segment will weakly shift into
northeast NM overnight. Meanwhile, Gulf moisture will return to the
remainder of the plains after the breezy southwesterly winds
diminish.  Expect showers and thunderstorms to develop this evening
and overnight across the plains where this better moisture exists.
Some nuisance flooding is possible given the antecedent (wetter)
soil moisture conditions.

While eastern NM will be dealing with rain, western NM will again be
quite chilly. Subfreezing temperatures are expected at Farmington,
Gallup, Grants, and many other areas of west central and northwest
NM. Will upgrade the Freeze Watch for the NW Plateau to a freeze
warning. Farmington briefly touched 32 degrees last night, but
tonight, sub-freezing temperatures are expected for a few hours.

The back door front will have a strong push southward on Monday with
additional storms forming along it, then west through the gaps of
the central mountain chain Monday night. Breezy to windy conditions
are expected below canyons Monday night in the ABQ Metro. As this
occurs, additional upper level energy will slide southward on the
back side of the original low. This secondary energy will close off
into a low over SoCal and slowly shift eastward through Wednesday.
Over NM, the low level moisture will shift westward, allowing for
showers and thunderstorms to develop across western and central NM
Tuesday, and become more widespread on Wednesday. Locally heavy rain
is possible.  By Thursday, the low will shift northeast across the
Four Corners, keeping storms active across NM, then another back
door front looks to arrive Friday. In other words, it looks to be
quite active tonight through next Sunday, when drier air finally
arrives after the trough/low setup over western NM shifts eastward.
That said, there will be periods when the atmosphere stabilizes,
particularly across eastern NM behind back door cold fronts, where
thunderstorms will be less common, and rain will prevail.

34

&&

.FIRE WEATHER...
A quiet day so far with no rain, instead there's been plenty of
sunshine. This break will be short-lived however, as moisture
returns to eastern NM via west TX. While the mid and upper levels of
the atmosphere have dried out, there is still plenty of low level
moisture on the eastern plains. This could spark a few thunderstorms
later this afternoon near the TX border. Showers and storms will
likely expand westward and become more widespread this evening over
the eastern lowlands, and then continue through the late night
hours. Meanwhile a back door cold front will approach far northeast
NM toward daybreak, then continue south during the day, adding fuel
to the fire by way of a moist, upslope flow from the eastern plains
to the east slopes of the central mountains. So, Monday will be
cooler and more moist in the east with plenty of showers and storms,
while the west squeezes in one more nice day with lots of sun, not
much wind and high temperatures near pleasant late September
normals.

But that will change starting Tuesday. The back door front will
easily spill into the Rio Grande Valley to the Continental Divide
Monday night, even making it to the AZ border Tuesday morning. The
next deep trough and closed low will be taking shape to our west,
with the upper low along the southern CA/AZ border by Tuesday night.
In addition to the increase in low level moisture into the west from
the back door front, mid and upper level moisture will stream north
ahead of the deepening trough. Showers will become more widespread
Tuesday, which includes the west. The most active day will be
Wednesday as the closed low moves northeast across AZ. Models are in
decent agreement with the low near the four corners region Thursday
and lifting the low northward Friday. Another back door cold front
could impact the east late in the week. All this means more wetting
rain for most, of not all, of the forecast area for Thursday through
Friday night.

A short wave trough will cross NM next weekend, finally bringing
some drier air to the state. But isolated to scattered showers and
storms will still be around next weekend. So, it looks like an
active and wet week for many areas, adding to our recent rains,
especially in the east.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 8 AM MDT Monday for the following
zones... NMZ501.

&&
Hazardous weather outlook, Sep 24, 3:22 AM MDT, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
322 AM MDT Sun Sep 24 2017

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
322 AM MDT Sun Sep 24 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Freezing temperatures for the NW plateau, including Farmington, with
lows 28-32 degrees late tonight into early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Sep 24, 11:32 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1132 PM MDT SUN SEP 24 2017

NMZ532>534-537-250600-
Eastern San Miguel County-Guadalupe County-Quay County-De Baca
County-
1132 PM MDT SUN SEP 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...
NORTHERN DE BACA...WEST CENTRAL QUAY AND NORTHEASTERN GUADALUPE
COUNTIES UNTIL MIDNIGHT MDT...

At 1132 PM MDT, Doppler radar was tracking a strong thunderstorm near
Newkirk, or 24 miles east of Santa Rosa, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Conchas Dam, Newkirk, Montoya, Conchas and Conchas Lake State Park.

This includes Interstate 40 between Mile Markers 293 and 320.

To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3474 10424 3478 10450 3551 10419 3539 10368
TIME...MOT...LOC 0532Z 211DEG 29KT 3499 10424

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:32 PM MDTSpecial Weather StatementABQQuay28 min
Sep 25, 1:31 AM MDTAreal Flood AdvisoryABQHarding, San Miguel, Union119 min
Sep 25, 6:54 AM MDTSpecial Weather StatementABQDe Baca36 min
Sep 25, 8:02 AM MDTSpecial Weather StatementABQDe Baca28 min
Sep 25, 8:05 AM MDTSpecial Weather StatementABQRoosevelt25 min
Sep 25, 8:30 AM MDTSpecial Weather StatementABQSan Miguel45 min
Sep 25, 8:37 AM MDTSpecial Weather StatementABQQuay38 min
Sep 25, 8:41 AM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Sep 25, 9:08 AM MDTSpecial Weather StatementABQCurry37 min
Sep 25, 9:13 AM MDTSpecial Weather StatementABQHarding32 min
Sep 25, 9:21 AM MDTSpecial Weather StatementABQHarding24 min
Sep 25, 9:44 AM MDTSpecial Weather StatementABQUnion46 min
Sep 25, 10:56 AM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union2 hr
Sep 25, 2:06 PM MDTSpecial Weather StatementABQCurry39 min
Sep 25, 2:09 PM MDTSpecial Weather StatementABQChaves51 min
Sep 25, 2:53 PM MDTSpecial Weather StatementABQChaves52 min
Sep 25, 3:13 PM MDTSpecial Weather StatementABQDe Baca32 min
Sep 25, 3:31 PM MDTSpecial Weather StatementABQLincoln44 min
Sep 25, 3:49 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln41 min
Sep 25, 4:12 PM MDTSpecial Weather StatementABQDe Baca33 min
Sep 25, 4:22 PM MDTFlash Flood WarningABQChaves, Lincoln113 min
Sep 25, 4:28 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln47 min
Sep 25, 4:43 PM MDTSpecial Weather StatementABQCurry32 min
Sep 25, 5:02 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
Sep 25, 5:10 PM MDTSevere Thunderstorm WarningABQLincoln50 min
Sep 25, 5:14 PM MDTSpecial Weather StatementABQCurry46 min
Sep 25, 5:29 PM MDTSpecial Weather StatementABQRoosevelt31 min
Sep 25, 5:34 PM MDTSevere Thunderstorm WarningABQRoosevelt41 min
Sep 25, 5:45 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.